I've had another hour's sleep, so that's 3 altogether so far tonight. I woke up with a badly blocked nose, thanks to quetiapine nasal congestion being yet another side effect. It leaves one with a very dry mouth, so I'm having a drink, but my nose is still stuffy. I had irritating restless legs earlier - all the side effects seem to gang up on me and make sleep elusive.
I take as the subject of my sermon tonight the topic of weight gain. Most of the antipsychotics have that as a side effect, and some are worse than others. Olanzapine is considered to be the biggest offender, because it makes patients hungry all the time - somehow the mechanism that tells one when one is full goes missing. I was only on it for 10 days - my face swelled up and my hair fell out, so I had to wear a wig for a month until it grew back. I was working on an acute psychiatric ward at the time, and my one fear was that a deranged patient would pull the wig off. It was hot and itchy to wear - I got it from a transvestite shop in Bournemouth. I have a friend who has been on lithium for years and all her hair has fallen out, so she wears a wig all the time.
Risperidone wasn't much better - the empty stomach feeling was there all the time. I take aripiprazole and quetiapine - the former is considered to be weight neutral, but that's rubbish. Read the blogs about it on the internet to see how many people have gained weight on it. And as for quetiapine, well. My taste has changed totally - I used to be a bugger for savoury things like peanuts - now I desire sweet things all the time. I used to drink white wine - now I can only drink cider and ginger wine, and those in small doses. By choice, I'd have a sweet cocktail.
I've put on 6 stone on antipsychotics and I hate my body. I don't look at myself in mirrors or shop windows in case I get distressed. I won't have a relationship because of it, although to be fair, a missing libido would make that difficult. None of my friends is as fat as I am. I always say I don't eat much, and when I'm well I don't, but make me depressed or manic and I eat all the wrong things. I am at risk of diabetes, heart disease and stroke. Psychiatrists are always quick to take risk into account, but they never give a moment's thought to the risks of side effects. People die of side effects, but it's put down to other causes.
Well, that was a quick canter round weight gain. If
I spent 16 years in the RAF defending the Free World , then got bunged out unceremoniously for being bipolar. I and was subsequently diagnosed with PTSD. Funny old world, isn't it?